Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Stable ergodicity


Authors: Charles Pugh, Michael Shub and an appendix by Alexander Starkov
Journal: Bull. Amer. Math. Soc. 41 (2004), 1-41
MSC (2000): Primary 37C40
DOI: https://doi.org/10.1090/S0273-0979-03-00998-4
Published electronically: November 4, 2003
MathSciNet review: 2015448
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [AlBV] Alves, J. F., C. Bonatti and M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly expanding, Invent. Math. 140 (2000), 351-398. MR 2001j:37063b
  • [An] Anosov, D. V., Geodesic flows on closed Riemannian manifolds of negative curvature, Proc. Steklov. Inst. Math. 90 (1967). MR 36:7157
  • [AnS] Anosov, D. V. and Ya. G. Sinai, Certain smooth ergodic systems, Russian Math. Surveys 22 No.5 (1967), London Math. Soc., 103-167. MR 37:370
  • [ArbM] Arbieto, A. and C. Mateus, $C^1$ Robust Transitivity, preprint.
  • [ArnA] Arnold, V.I. and A. Avez, Théorie Ergodique des Systèmes Dynamiques, Gautier-Villars, Paris, 1967.
  • [AuG] Auslander, L. and L. Green, G-induced flows, Amer. J. Math. 88 (1966), 43-60. MR 33:7456
  • [BDGPS] Bertin, M.-J., A. Descomps-Guilloux, M. Grandet-Hugot, M. Pathiaux-Delefosse, and J.-P. Schreiber, Pisot and Salem Numbers, Birkhäuser-Verlag, Basel, 1992. MR 93k:11095
  • [BocFP] Bochi, J., B. Fayad and E. Pujals, Stable ergodicity implies Bernoulli, preprint.
  • [BonDU] Bonatti, C., L. Díaz and R. Ures, Minimality of strong stable and unstable foliations for partially hyperbolic diffeomorphisms, preprint (2001).
  • [BonMVW] Bonatti, C., C. Matheus, M. Viana and A. Wilkinson, Abundance of stable ergodicity, preprint.
  • [BonV] Bonatti, C. and M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly contracting, Israel J. Math. 115 (2000), 157-194. MR 2001j:37063a
  • [BonW] Bonatti, C. and A. Wilkinson, Transitive partially hyperbolic diffeomorphisms on 3-manifolds, preprint.
  • [Bow1] Bowen, R., A horseshoe with positive measure, Invent. Math. 29 (1975), 203-204. MR 52:1787
  • [Bow2] Bowen, R., Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Mathematics 470, Springer-Verlag, Berlin-New York, 1975. MR 56:1364
  • [BowM] Bowen, R. and B. Marcus, Unique Ergodicity for Horocycle Foliations, Israel J. Math. 26 (1977), 43-67. MR 56:9594
  • [BowR] Bowen, R. and D. Ruelle, The ergodic theory of Axiom A flows, Invent. Math. 29 (1975), 181-202. MR 52:1786
  • [Boy] Boyd, D.W., Small Salem numbers, Duke Math. J. 44 (1977), 315-328. MR 56:11952
  • [BreS] Brezin, J. and M. Shub, Stable ergodicity in homogeneous spaces. Bol. Soc. Brasil. Mat. (N.S.) 28 (1997), no. 2, 197-210. MR 99a:58103
  • [Br1] Brin, M., Topological transitivity of one class of dynamical systems and flows of frames on manifolds of negative curvature, Func. Anal. Appl. 9 (1975), 9-19. MR 51:6886
  • [Br2] Brin, M., The topology of group extensions of $C$ systems, Mat. Zametki 18 (1975), 453-465. MR 52:15563
  • [Br3] Brin, M., On dynamical coherence, Ergodic Th. and Dynamical Sys. 23 (2003), 395-401.
  • [BriBI] Brin, M., D. Burago and S. Ivanov, Partial hyperbolicity in dimension 3, in preparation.
  • [BriP] Brin, M. and Ja. Pesin, Partially hyperbolic dynamical systems, Math. USSR Izvestija 38 (1974), 170-212. MR 49:8058
  • [BriS] Brin, M. and G. Stuck, Introduction to dynamical systems, Cambridge University Press, 2002.
  • [BuDP] Burns, K., D. Dolgopyat and Ya. Pesin, Partial hyperbolicity, Lyapunov exponents and stable ergodicity, preprint.
  • [BuPSW] Burns, K., C. Pugh, M. Shub and A. Wilkinson, Recent Results About Stable Ergodicity in Proceedings of Symposia in Pure Mathematics Vol. 69, ``Smooth Ergodic Theory and Its Applications'' (Katok, A., R. de la Llave, Y. Pesin, H. Weiss, Eds.), AMS, Providence, R.I., 2001, 327-366. MR 2002m:37042
  • [BuPW] Burns, K., C. Pugh and A. Wilkinson, Stable ergodicity and Anosov flows, Topology 39 (2000), 149-159. MR 2000i:37031
  • [BuW1] Burns, K. and A. Wilkinson, Stable ergodicity of skew products, Ann. Sci. École Norm. Sup. 32 (1999), 859-889. MR 2000g:37030
  • [BuW2] Burns, K. and A. Wilkinson, Better center bunching, in preparation.
  • [CS] Cheng, C.-Q., and Y.-S. Sun, Existence of invariant tori in three dimensional measure-preserving mappings, Celestial Mech. Dynam. Astronom. 47 (1989/90), 275-292. MR 91h:58089
  • [Dí] Díaz, L.,The end of domination, Abstracts, New Directions in Dynamical Systems, Kyoto, Japan, August 5-15, 2002.
  • [deL] de la Llave, R. A Tutorial on KAM Theory, in Proceedings of Symposia in Pure Mathematics Vol. 69, ``Smooth Ergodic Theory and Its Applications'' (Katok, A., R. de la Llave, Y. Pesin, H. Weiss, Eds.), AMS, Providence, RI, 2001, 175-292. MR 2002d:37005
  • [Do1] Dolgopyat, D., On dynamics of mostly contracting diffeomorphisms, Comm. in Math. Physics 213 (2000), 181-201. MR 2001h:37056
  • [Do2] Dolgopyat, D., On dynamics of partially hyperbolic systems on three manifolds, preprint (1999).
  • [Do3] Dolgopyat, D., On differentiability of SRB states for partially hyperbolic systems, preprint.
  • [DoP] Dolgopyat, D. and Ya. Pesin, Every compact manifold carries a completely hyperbolic diffeomorphism, Ergod. Theory and Dynam. Systems 22 (2002), 409-437. MR 2003b:37050
  • [DoW] Dolgopyat, D. and A. Wilkinson, Stable accessibility is $C^1$ dense, preprint.
  • [Fa] Falconer, K., The Geometry of Fractal Sets, Cambridge University Press, London, 1985. MR 88d:28001
  • [FiN1] Field, M. and M. Nicol, Ergodic theory of equivariant diffeomorphisms I: Markov partitions, preprint (1999).
  • [FiN2] Field, M. and M. Nicol, Ergodic theory of equivariant diffeomorphisms II: stable ergodicity, preprint (1999).
  • [FiP] Field, M. and W. Parry, Stable ergodicity of skew extensions by compact Lie groups, Topology 38 (1999), 167-187. MR 2000h:37038
  • [FiMT] Field, M., I. Melbourne and A. Torok, Stable ergodicity for smooth compact Lie group extensions of hyperbolic basic sets, and stable mixing for hyperbolic flows, preprint.
  • [Ga] Gallavotti, G., Statistical Mechanics: a Short Treatise, Springer-Verlag, NY, 1999. MR 2001j:82001
  • [GeF] Gelfand, I.M. and S.V. Fomin, Geodesic flows on manifolds of constant negative curvature, Uspeki Mat. Nauk. 7 (1952), 118-137; English translation., Amer. Math. Soc. Trans. (2) 1 (1955), 49-65. MR 14:660f, MR 17:514e
  • [GPS] Grayson, M., C. Pugh and M. Shub, Stably ergodic diffeomorphisms, Ann. Math. 140 (1994), 295-329. MR 95g:58128
  • [Gr] Gromov, M., Groups of polynomial growth and expanding maps, Inst. des Hautes Études Sci. Publ. Math. 53 (1981), 53-73. MR 83b:53041
  • [HPS1] Hirsch, M., C. Pugh and M. Shub, Invariant manifolds, Bull. AMS 76 (1970), 1015-1019. MR 45:1188
  • [HPS] Hirsch, M., C. Pugh and M. Shub, Invariant manifolds, Lecture Notes in Mathematics, 583, Springer-Verlag, 1977. MR 58:18595
  • [Ho] Hopf, E., Statistik der geodätischen Linien in Mannigfaltigkeiten negativer Krümmung, Ber. Verh. Sächs. Akad. Wiss. Leipzig 91 (1939), 261-304. MR 1:243a
  • [KaK] Katok, A., and A. Kononenko, Cocycles' stability for partially hyperbolic systems, Math. Res. Lett. 3 (1996), 191-210. MR 97d:58152
  • [Liao] Liao, S.T., On the stability conjecture, Chinese Ann. Math. 1 (1980), 9-30. MR 82c:58031
  • [Li] Lind, D., Dynamical properties of quasihyperbolic toral automorphisms, Ergodic Th. and Dyn. Syst. 2 (1982), 49-68. MR 84g:28017
  • [Ma1] Mañé, R., Persistent manifolds are normally hyperbolic, Bull. Amer. Math. Soc. 80 (1974), 90-91. MR 49:4043
  • [Ma2] Mañé, R., Oseledec's theorem from the generic viewpoint, Proc. of Int. Congress of Math. (1983), Warszawa, 1269-1276. MR 87e:58127
  • [Ma3] Mañé, R., A proof of the $C^1$ stability conjecture. Inst. des Hautes Études Sci. Publ. Math. No. 66 (1988), 161-210. MR 89e:58090
  • [Ma4] Mañé, R., private communication.
  • [Mau1] Mautner, F.I., Geodesic flows and unitary representations, Proc. Nat. Acad. Sci. USA 40 (1954), 33-36. MR 16:146f
  • [Mau2] Mautner, F.I., Geodesic flows on symmetric Riemann spaces, Ann. of Math. (2) 65 (1957), 416-431. MR 18:929d
  • [Mi] Milnor, J., Fubini foiled: Katok's paradoxical example in measure theory, Math. Intelligencer 19 (1997), 30-32. MR 98g:28005
  • [Mo] Moore, C.C., Ergodicity of flows on homogeneous spaces, Amer. J. Math. 88 (1966), 154-178. MR 33:1409
  • [Nik] Nikodym, O., Sur la mesure des ensembles plans dont tous les points sont rectilinearment accessibles, Fund. Math. 10, 1927, 116-168.
  • [NiT] Nitica, V. and A. Török, An open dense set of stably ergodic diffeomorphisms in a neighborhood of a non-ergodic one, preprint (1998).
  • [Par] Parry W., Dynamical systems on nilmanifolds. Bull. London Math. Soc. 2 (1970), 37-40. MR 42:2460
  • [PaP] Parry W., and M. Pollicott, Stability of mixing for toral extensions of hyperbolic systems, Tr. Mat. Inst. Steklova 216 (1997), Din. Sist. i Smezhnye Vopr., 354-363. MR 99g:58094
  • [Pe] Pesin, Ya., Characteristic Lyapunov exponents and smooth ergodic theory, Russian Math. Surveys 32 (1977), no. 4(196), 55-112, 287. MR 57:6667
  • [PeS] Pesin, Ya. B. and Ya. G. Sinai, Gibbs measures for partially hyperbolic attractors, Ergod. Th. and Dynam. Sys. 2 (1982), 417-438. MR 85f:58071
  • [Pl] Pliss, V. A., On a conjecture of Smale, (Russian) Differencialc nye Uravnenija 8 (1972), 268-282. MR 45:8957
  • [PS1] Pugh, C. and M. Shub, Ergodicity of Anosov actions, Invent. Math. 15 (1972), 1-23. MR 45:4456
  • [PS2] Pugh, C. and M. Shub, Stably ergodic dynamical systems and partial hyperbolicity, J. of Complexity 13 (1997), 125-179. MR 98e:58110
  • [PS3] Pugh, C. and M. Shub, Stable ergodicity and julienne quasiconformality, J. Eur. Math. Soc. 2 (2000), 1-52. MR 2003j:37046
  • [PSS] Pugh, C., M. Shub and A. Starkov, Erratum to Stable ergodicity and julienne quasi-conformality, J. Eur. Math. Soc. 2, 1-52, preprint.
  • [Puj] Pujals, E., Tangent bundles dynamics and its consequences in Li, Ta Tsien (ed.) et al., Proceedings of the International Congress of Mathematicians, ICM 2002, Beijing, China, August 20-28, 2002. Vol. III: Invited lectures. Beijing: Higher Education Press. 327-338 (2002).
  • [RY] Robinson, C., and Young, L-S., Nonabsolutely continuous foliations for an Anosov diffeomorphism, Invent. Math. 61 (1980), 159-176. MR 81m:58061
  • [R-H] Rodriguez Hertz, F., Stable Ergodicity of Certain Linear Automorphisms of the Torus, to appear.
  • [Ru] Ruelle, D., A measure associated with Axiom-A attractors, Amer. J. Math. 98 (1976), 619-654. MR 54:3763
  • [RuS] Ruelle, D. and D. Sullivan, Currents, flows and diffeomorphisms, Topology 14 (1975), 319-327. MR 54:3759
  • [RuW] Ruelle, D. and A. Wilkinson, Absolutely singular dynamical foliations, Comm. Math. Phys. 219 (2001), 481-487. MR 2002e:37043
  • [Sh] Shub, M. Endomorphisms of Compact Differentiable Manifolds, Amer. J. Math. XCI (1969), 175-199. MR 39:2169
  • [ShV] Shub, M. and A. Vasquez, Some Linearly Induced Morse-Smale Systems, the QR Algorithm and the Toda Lattice, Contemporary Mathematics, Vol. 64, The Legacy of Sonya Kovalevskaya, Linda Keen, ed., AMS, Providence, RI, 1987, 181-194. MR 88c:58034
  • [ShW1] Shub, M. and A. Wilkinson, Stably ergodic approximation: two examples, Ergod. Th. and Dyam. Syst. 20 (2000), 875-894. MR 2001d:37032
  • [ShW2] Shub, M. and A. Wilkinson, Pathological foliations and removable zero exponents, Invent. Math. 139 (2000), 495-508. MR 2001c:37030
  • [Si] Sinai, Ya., Gibbs measures in ergodic theory, Russian Math. Surveys 27 (1972), 21-69. MR 53:3265
  • [Sm1] Smale, S., Differentiable dynamical systems, Bull. AMS 73 (1967), 747-817. MR 37:3598
  • [Sm2] Smale, S., The Mathematics of Time, Springer-Verlag, 1980. MR 83a:01068
  • [Sm3] Smale, S., Mathematical Problems for the Next Century, in Mathematics: Frontiers and Perspectives, ICU, 2000. MR 2001i:00003
  • [St1] Starkov, A.N., Dynamical Systems on Homogeneous Spaces, Translations of Mathematical Monographs (190), AMS, Providence, RI, 2000. MR 2001m:37013b
  • [St2] Starkov, A.N., Stable ergodicity among left translations, Appendix to this article.
  • [Ta] Tahzibi, A., Stably ergodic diffeomorphisms which are not partially hyperbolic, to appear.
  • [Walk] Walkden, C., Stable ergodic properties of cocycles over hyperbolic attractors, Comm. Math. Phys. 205 (1999), 263-281. MR 2000f:37037
  • [Walt] Walters, P., Affine transformations of tori, Trans. Amer. Math. Soc. 131 (1968), 40-50. MR 37:336
  • [Wi1] Wilkinson, A., Stable ergodicity of the time one map of a geodesic flow, Ph.D. Thesis, University of California at Berkeley (1995).
  • [Wi2] Wilkinson, A., Stable ergodicity of the time one map of a geodesic flow, Ergod. Th. and Dynam. Syst. 18 (1998), 1545-1588. MR 99m:58129
  • [Yoc] Yoccoz, J.-C., Travaux de Herman sur les tores invariants, Séminaire Bourbaki, Vol. 1991/92, Astérisque No. 206 (1992), Exp. No. 754, 4, 311-344. MR 94g:58195
  • [You] Young, L.-S., What are SRB measures, and which dynamical systems have them? J. Statist. Phys. 108 (2002), 733-754. MR 2003g:37042

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 37C40

Retrieve articles in all journals with MSC (2000): 37C40


Additional Information

Charles Pugh
Affiliation: (C. Pugh) Mathematics Department, University of California, Berkeley, California 94720
Email: pugh@math.berkeley.edu

Michael Shub
Affiliation: (M. Shub) Department of Mathematics, University of Toronto, 100 St. George St., Toronto, Ontario, M5S 3G3, Canada; (summers) IBM T. J. Watson Research Center, Yorktown Heights, New York 10598-0218
Email: shub@math.toronto.edu, mshub@us.ibm.com

an appendix by Alexander Starkov
Affiliation: (A. Starkov) All-Russian Institute of Electrotechnics, Istra, Moscow Region, Russia, 143500
Email: RDIEalex@istra.ru

DOI: https://doi.org/10.1090/S0273-0979-03-00998-4
Received by editor(s): July 2, 2003
Published electronically: November 4, 2003
Additional Notes: This paper is the written version of an hour invited address given by Charles Pugh at the annual AMS meeting in January 2003 at Baltimore. Pugh was supported in part by IBM, and Shub was supported in part by NSF Grant #DMS-9988809.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society